Georgia, 2008

Damaging Winds in Georgia, July 22, 2008

July 22, 2008 · NWS TAE · 3 events in 3 counties and zones

Afternoon thunderstorms on the 22nd produced scattered wind damage in portions of southwest Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Afternoon thunderstorms on the 22nd produced scattered wind damage in portions of southwest Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 22, 2:55 PM EST, 55 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM EST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
355 PM EDT TUE JUL 22 2008

.SYNOPSIS...DOLLY CONTINUES TO LOOK MORE IMPRESSIVE ON SATELLITE
IMAGERY WITH CONVECTION INCREASING AROUND A DEVELOPING EYE. CLOSER
TO HOME, THE MCV FROM LAST NIGHTS CONVECTION IS STILL EVIDENT IN
VISIBLE SATELLITE IMAGERY OVER E CENTRAL GA. A VORT LOBE EXTENDS
FROM THE MCV NWWD INTO NW GA AND THE DPVA AHEAD OF IT IS SPARKING
CONVECTION ACROSS W CENTRAL GA ALONG AN OLD BOUNDARY. OVER FL,
CONVECTION GOT AN EARLY START BETWEEN 15-16Z AND IS SETTING UP LIKE
WE WOULD EXPECT IN THIS FAVORABLE SEA BREEZE REGIME (W AROUND 10 KT
IN THE 1000-700 MB LAYER). ENERGY CONTINUES TO ROTATE AROUND THE ERN
N AMERICAN TROUGH AS IT GRADUALLY AMPLIFIES.

&&

.SHORT TERM...TONIGHT THROUGH THU NIGHT.
THE EVENING POP GRID REFLECTS EXPECTED RADAR TRENDS RATHER THAN ANY
MODEL GUIDANCE WHICH HAS BEEN HORRIBLE OF LATE. THE FL CONVECTION IS
CONTINUES OVER THE PANHANDLE, BUT THE STRONGER STORMS ARE PUSHING
INTO OUR GA ZONES. OUTFLOW FROM BOTH OF THESE AREAS WILL INTERSECT
OVER OUR SW AND S CENTRAL GA ZONES AND THAT IS WHERE OUR HIGHEST
REFLECTIVITIES LIE. FOR WED, WE RELIED HEAVILY ON OUR SEA BREEZE
CLIMO, WITH LIKELY POPS IN FL. EVEN ACROSS THE NRN ZONES, WE WENT
WITH A 50 POP WHERE AN OTHER MCS/MCV MAY ARRIVE LATE IN THE DAY IN
THE CONTINUED NWLY FLOW. BY THU, THE FLOW WILL VEER TO NWLY WHICH
MEANS LOWER POPS, SLIGHTLY HIGHER S THAN N.

.LONG TERM...FRI THROUGH TUE.
THE 00 GFS AND ENSEMBLE MEAN AND 12 UTC MONDAY ECMWF FORECAST OUR
AREA TO BE NEAR THE BASE OF A 500 MB TROUGH OVER THE EASTERN CONUS
THROUGHOUT THE PERIOD. THIS HAS BEEN A COMMON PATTERN THIS
SUMMER...AS THIS MEAN TROUGH SPLITS A STRONG BERMUDA HIGH OVER THE
WESTERN ATLANTIC FROM THE STRONG RIDGE OVER THE WESTERN CONUS. THEY
ARE ALSO IN AGREEMENT IN KEEPING THE EAST-WEST ORIENTED WEST
ATLANTIC SURFACE RIDGE TO OUR SOUTH. THE GUIDANCE FORECASTS A POCKET
OF MID-UPPER LEVEL DRY AIR OVER OUR AREA FRIDAY...BUT THEN INCREASE
THE DEEP LAYER MOISTURE TO NEAR TYPICAL VALUES BY THE WEEKEND AND
INTO EARLY NEXT WEEK. THIS WOULD IMPLY NEAR CLIMATOLOGY POP AND
TEMPERATURES...AND THAT IS WHAT THE LATEST GFS MOS IS FORECASTING.

&&

.MARINE...TONIGHT THROUGH SUN.
SWELL PERIODS FROM DOLLY CONTINUE TO GRADUALLY DECREASE, AND THIS
TREND WILL CONTINUE OVERNIGHT. WE CONTINUE TO MENTION MAINLY SWELL
CONDITIONS THROUGH WED NIGHT. OTHER THAN THIS SWELL AND LOCALLY
HIGHER WINDS AND SEAS IN CONVECTION...WINDS AND SEAS WILL BE LOW
FROM THU THROUGH THE END OF THE PERIOD.

&&

.AVIATION...SCT-NMRS SHOWERS AND STORM HAVE DEVELOPED BETWEEN KTLH
AND KPFN EARLY THIS AFTERNOON WITH THE COMPLEX DRIFTING SLOWLY NORTH
AND NORTHEAST. KPFN WILL SEE STORMS IN THE AREA UNTIL THE LATER
AFTERNOON WHEN MOST OF THE ACTIVITY SHOULD MIGRATE INLAND WITH KTLH
HAVING THE BEST CHANCES TO SEE A STORM LATE AFTERNOON AND EARLY
EVENING. FURTHER NORTH TOWARD KDHN AND KABY CU DEVELOPMENT HAS BEEN
SLOW TODAY AND SCT SHOWER/STORM DEVELOPMENT IS LIKELY TO WAIT TILL
LATE IN THE DAY AND MORE SO EVENING. OVERNIGHT EXPECT AREAS OF
MIST/HZ AFTER MIDNIGHT WITH VIS GENERALLY IN THE MVFR RANGE. KVLD
MAY ONCE AGAIN APPROACH IFR VIS LATE AT NIGHT. SCT STORMS EXPECTED
TO DEVELOP REGION-WIDE BY EARLY AFTERNOON WEDNESDAY.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  72  93  71  93  72 /  40  60  30  50  20
PANAMA CITY  77  89  76  89  76 /  20  50  20  30  20
DOTHAN       71  92  70  93  71 /  40  50  30  40  20
ALBANY       72  93  71  93  72 /  50  50  40  40  20
VALDOSTA     71  92  69  92  71 /  50  60  40  40  20
CROSS CITY   71  89  69  91  71 /  40  60  30  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

AVIATION/FIRE WX...MROCZKA
LONG TERM DISCUSSION...FOURNIER
REST OF DISCUSSION...WOOL
Hazardous weather outlook, Jul 22, 4:58 AM EST, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
558 AM EDT TUE JUL 22 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-231000-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
558 AM EDT TUE JUL 22 2008 /458 AM CDT TUE JUL 22 2008/

...HIGH RISK FOR RIP CURRENTS ALONG AREA BEACHES TODAY...

...HEAT INDICES BETWEEN 100 AND 105 DEGREES TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND AND
PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP...MAINLY THIS
AFTERNOON. SOME STORMS WILL BE STRONG WITH WIND GUSTS NEAR 40 MPH
AND BRIEF HEAVY RAIN. A FEW STORMS MAY EVEN REACH SEVERE LIMITS
WITH LARGE HAIL AND DAMAGING WINDS. IT WILL BE HOT AGAIN TODAY
WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S AND HEAT INDICES
BETWEEN 100 AND 105 DEGREES. THERE IS A HIGH RISK FOR RIP CURRENTS
TODAY ALONG AREA BEACHES DUE TO 3 TO 5 FOOT SWELLS GENERATED BY
TROPICAL STORM DOLLY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
THERE IS A MODERATE RISK FOR RIP CURRENTS ON WEDNESDAY. TYPICAL
SUMMER LIKE PATTERN WITH NEAR SEASONAL TEMPERATURES AND RAIN
CHANCES EACH DAY. WIDESPREAD SEVERE WEATHER IS NOT LIKELY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

BARRY

In the hours before

Special weather statement, Jul 22, 2:28 PM EST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
328 PM EDT TUE JUL 22 2008

GAZ126-127-222015-
LEE-WORTH-
328 PM EDT TUE JUL 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEE AND WORTH
COUNTIES...

* UNTIL 415 PM EDT

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORM CENTERED 17 MILES NORTH OF
LEESBURG...MOVING SOUTHEAST AT 14 MPH.

WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND ARE
ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

8-JAMSKI
Special weather statement, Jul 22, 3:06 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
406 PM EDT TUE JUL 22 2008

GAZ127-128-222100-
TURNER-WORTH-
406 PM EDT TUE JUL 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR TURNER AND WORTH
COUNTIES IN SOUTHWEST GEORGIA...

* UNTIL 500 PM EDT

AT 400 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF ASHBURN...MOVING SOUTHEAST AT 15
MPH.

WINDS UP TO 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

17-GOULD
Special weather statement, Jul 22, 3:22 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
422 PM EDT TUE JUL 22 2008

GAZ120-122-124-126-222100-
LEE-QUITMAN-RANDOLPH-TERRELL-
422 PM EDT TUE JUL 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR LEE...QUITMAN...
RANDOLPH AND TERRELL COUNTIES...

* UNTIL 500 PM EDT

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS NEAR LUMPKIN...OR 17 MILES NORTH OF
CUTHBERT...MOVING SOUTH AROUND 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS
Special weather statement, Jul 22, 3:46 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
446 PM EDT TUE JUL 22 2008

GAZ125-127-145-222115-
DOUGHERTY-MITCHELL-WORTH-
446 PM EDT TUE JUL 22 2008

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR DOUGHERTY...MITCHELL
AND WORTH COUNTIES...

* UNTIL 515 PM EDT

AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PUTNEY...MOVING SOUTHEAST AROUND 5 TO 10 MPH.

DIME SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

85-GIBBS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Terrell

When
July 22, 3:50 PM EST
Where
Terrell County, Parrott
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.900, -84.520

Several trees were blown down across roads in Parrott.

Thunderstorm Wind, Worth

When
July 22, 4:50 PM EST
Where
Worth County, 5 mi S of Sylvester
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.458, -83.850

Several trees were blown down south of Sylvester.

Thunderstorm Wind, Clay

When
July 22, 4:53 PM EST
Where
Clay County, 2.5 mi W of Bethel
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.668, -84.993

Several trees were blown down on a county road north of State Road 266.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115824, 115829, 115834.